Thursday, July 14, 2011

What Medications Are You Taking for Bipolar Disorder?

Struggling mightily against depression...after a bout of mixed bipolar episodes.

What a Bad Day Looks Like
Yesterday, while my daughter was at a summer day camp, I sat in my car in a parking garage with a blanket and pillow, watching Wuthering Heights on my iPhone until it was time to pick her up. At one point, I was sobbing while talking to my husband on the phone. Several people, throughout the afternoon, hesitantly approached my car to ask if I was okay. At least I wasn't laying in bed all day, but still not a stellar day for my mental health.

The medications that I had been taking (mainly just Seroquel at night and Prozac intermittently...not the way to take Prozac) have obviously not been cutting it.

I am going to start taking the Prozac as I should, every day, and am adding a 1/2 tablet of Zoloft. Yikes! Zoloft (Sertraline) is a med that I don't like, and that usually makes me feel extremely spazzy, but I am willing to give it a try again if it will pull me out of this deep blue funk. We'll see.

What Drugs are You Taking to Manage Your Bipolar Symptoms?
I am interested in learning what other people are taking to manage their bipolar. Lets share info. Post a comment about what you are currently, or have taken to manage your bipolar disorder. How are your meds working for you? What are the good or bad experiences you've had with medications. Let help each other1

Reminder...the only person who should be making recommendations as to which bipolar medications you need to be taking is your psychiatrist. The purpose of this post is just to help us increase our knowledge of possible drug combinations taken someone suffering from bipolar disorder. This would be the type of information that you can talk to your doctor about, particularly if the medications you are currently taking are not working for you.


Manic 10 9 8 7 6 5 4 3 2 1 depresseD!!!!

This blog is for informational purposes only, it is not intended to be used for the treatment of mental illness. If you are having emotional troubles, please see a human mental health care professional, not a computer.


  1. Hope that you are doing well. I went back through your posts and couldn't find when you started taking other meds with the Seroquel. I'm just starting back on meds after taking a break during my pregnancy. Boy was that hard... anyway prepreg I was on Celexa but postpreg it no longer worked. My dr. now has me on Lexapro and it hasn't been doing anything. She just added Seroquel on top. After 1 day I can say that I slept better but I was a zombie in the morning. Further, I'm already agitated because I gained weight postpreg because I was in major postpartem depression. Now I'm freaked out about gaining more on Seroquel. You were very positive on Seroquel in 2009. What are your thoughts today? Did it lose impact over time? Was it worth the weight gain? Did you actually gain weight? Sorry to pelt so many questions at you but I'm hoping that you can give me some insight...

  2. L - Thanks for your post, and congratulations on your baby! How long were you off medications during your pregnancy? I did that during my second pregnancy and for as long as I could after for breastfeeding.

    Probably should have gone back on meds right after delivering. After, I think, 3 months of breast feeding, I really bottomed out. With third, last pregnancy, I stayed on meds the whole time.

    Regarding Seroquel, I've been on it since after my first pregnancy. It was the fix that brought me back, so I am a pretty loyal customer. It still works better than anything for managing my mania.

    I have been able to actually lose weight while on Seroquel. I got in shape and lost 30 pounds, but with a lot of hard work.

    Also, don't worry about the sleepiness in the morning. After you take Seroquel for a little while, that will wear off. The drug is a huge factor in helping me sleep soundly during the night.

    I apparently still need more drugs on board to manage the depression part. My general practitioner just told me to double my Prozac (now 40mg daily) until I had my appointment with a new psychiatrist on the 22nd.

    The double Prozac is not helping that much, so I hope my new doc will have something better in mind.

    Good luck with your med adjustment. I hope you get onto some meds that will balance you right out. :)

  3. Also, I am no longer taking Zoloft. It was never nice to me, and the doc reminded me that Prozac and Zoloft work on the same pathway, so it is redundant to take them together.

    - Prozac makes me feel happier.
    - Zoloft makes me feel crazier.

    Easy choice.


    Went to a new psych last month. He changed my meds from Seroquel 100mg & Prozac 40mg daily to:

    - Seroquel ER 150mg

    - Celexa 5mg (which I upped to 10mg because of continuing depression.

    Still don't feel great, but out of the black hole at least. Not even close to what I consider my "normal".


    - Moodie

  5. Note I am ,or was not pregnant at this time.My p-doc Started me on Seroquel when I had a really, and I mean really, bad manic episode in which I left my husband and children for 7 months, began drinking from the time I woke until I passed out in the afternoon among other things I will never write or speak out loud. This was my miracle drug for about 6 months. Then the weight gain-50 lbs, and the nonstop sleeping was overwhelming especially since I had returned home and was taking care of my kids. I had to tell my doc I had to stop taking it and he prescribed Lamictal along with doxepin and Klonopin. The Lamictal is now my miracle drug. No weight gain or grogginess as long as I take it at night. I've had only 3 hours of sleep in the past two days so all is not perfect. Add to that, I'm on my period. There's so much more I could write, but I'll save it for another time. Maybe talk about the guinea pigs (pertaining to the many different drugs we are put on until we hope we get the right combo) we all are when bipolar. I just started this blog thing so I hope I posted in the right place and hopefully helped out just a little.

  6. This comment has been removed by the author.

  7. Hey Bitchin' Manic -

    Thanks for posting! And thanks for sharing what you are on for your BPD. Lamictal may be something I need to try. For me, the sleepiness from the Seroquel wore off over time. I only take it at night. And as long as I remain active, I don't have a problem with the weight gain. I have had recent weight gain, but I've been inactive because of the depression. So my inactivity is more to blame than my meds.

    I have the mania under control with Seroquel, just not the depression. Although I've also experienced the sleeplessness you are now having, but very rarely since being on Seroquel.

    I have an appointment at the psych for more guinea pigging tomorrow. He has made two attempts to manage my recent bipolar depression so far, at a cost of ~$400 for the last two appointments.

    Right now I am on 150 mg Wellbutrin, 20 mg Prozac and 200 mg Seroquel. But my depression not being managed at all. So we try-try-again tomorrow.

    It is interesting that you mentioned your period having an impact on your mood. I may do an article on that for the blog soon. Thanks for the idea. My Wellbutrin was working great for about a week after I started the med. Then I got my period, and nothing has been managing my depression since, even though I am done with my period.

    Frrrrrustrated! Let's stay in touch. Maybe we can help each other. :)

    Good luck!